West Virginia, 2012

Hail and Damaging Winds in West Virginia, July 18, 2012

July 18, 2012 · NWS PBZ · 21 events in 5 counties and zones

Severe thunderstorms developed along a slow moving cold front from eastern Ohio, to northern West Virginia and western Pennsylvania. Heavy rainfall from a few storms also produced isolated flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$650,000
Crop damage
None recorded
Events
21

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

Severe thunderstorms developed along a slow moving cold front from eastern Ohio, to northern West Virginia and western Pennsylvania. Heavy rainfall from a few storms also produced isolated flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jul 18, 9:13 AM EST, 3 hours 7 minutes earlier.

Area forecast discussion, Jul 18, 9:13 AM EST, 3 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
1013 AM EDT WED JUL 18 2012

.SYNOPSIS...
ONE MORE AFTERNOON ABOVE 90F THEN SLIGHTLY COOLER WEATHER IS
PREDICTED AS A COLD FRONT SLOWLY DROPS SOUTH FROM THE GREAT LAKES TONIGHT.
NEEDED RAINFALL SHOULD OCCUR ACROSS A LARGE AREA AHEAD OF THE
FRONT. UNSETTLED WEATHER WILL CONTINUE THROUGH THE BALANCE OF THE
WORK WEEK.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
10AM UPDATE WAS TO FINE TUNE PRECIP AND STRESS DEVELOPMENT S OF I-70
OVER THE NEXT FEW HOURS. STILL FEEL THE HIGHER THREAT WILL BE
EXCESSIVE RAINFALL VERSUS SEVERE WEATHER.

PREVIOUS DISCUSSION FOLLOWS:

SURFACE BAROCLINIC ZONE RESIDES SOUTH OF LAKE ERIE AS OF 12Z AND
WILL BE THE FOCUS MECHANISM FOR SHOWER AND THUNDERSTORM DEVELOPMENT.
CWA REMAINS HIGHLIGHTED IN A SLIGHT RISK BY SPC AND GIVEN THE
AMOUNT OF THERMODYNAMIC INSTABILITY /SBCAPES APPROACHING 4.0
KJKG-1/...HOWEVER DUE TO LIMITED SHEAR /0-6KM WINDS OF 5-10KTS/
SLOWING MOVING AND TRAINING STORMS APPEAR TO BE A GREATER THREAT.
WARM CLOUD DEPTHS FROM BUFR SOUNDINGS ARE FORECAST TO BE ABOVE
13.5KFT AND WITH STORM MOTION AROUND 10-15KTS HIGH WATER THREAT WILL
BE MONITORED CLOSELY.

LATEST RUNS FROM THE GRIDDED LAMP ILLUSTRATE THE MERCURY STAYING
BELOW 90F FOR THE PIT AREA...WITH L90S OUT IN ECNTRL OHIO. WE WILL
FALL A FEW DEGREES BELOW OUR 100F DEGREE HEAT ADVISORY...HOWEVER A
SPECIAL WEATHER STATEMENT HAS BEEN ISSUED TO RAISE AWARENESS.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH FRIDAY/...
TROUGH AXIS WILL SHIFT EASTWARD TONIGHT, AND SFC FRONT WILL
GRADUAL DRIFT INTO THE SOUTHERN REACHES OF MY FORECAST AREA. FRONT
WILL THEN STALL ACROSS THE SOUTH EARLY THURSDAY MORNING. WILL
BRING A GRADUAL DECREASE IN POPS FROM NORTH TO SOUTH, KEEPING IN
CHC POPS ACROSS THE SOUTH THROUGHOUT THE NIGHT.

FORECAST GETS MORE COMPLICATED ON THU DUE TO MODEL DIFFERENCES IN
THE PLACEMENT OF THE SFC FRONT AND STRENGTH OF THE UL WAVES. NAM
IS INDICATING THE FRONT JUST A BIT FURTHER NORTH THAN GFS/21Z SREF
SOLUTIONS. BECAUSE OF THIS, NAM IS SPREADING PRECIP FURTHER NORTH
THAN OTHER MODELS. COMPARING THE MODEL DATA, THE NAM APPEARS TO
BE AN OUTLIER, SO WILL LEAN CLOSER TO THE 00Z GFS/21Z SREF
SOLUTIONS. WILL KEEP THE HIGHEST POPS THU ACROSS THE SOUTHERN HALF
OF THE AREA.

THE AFOREMENTIONED MODEL DIFFERENCES CONTINUE INTO THU NIGHT/FRIDAY.
LATEST NAM CONTINUES TO DEPICT A MORE NORTHERN LOCATION OF THE SFC
FRONT AND ALSO WANTS TO DEVELOP A SFC LOW ALONG THE FRONT LATE
THU. THE LOW APPEARS TO BE A REFLECTION OF A STRONG UL WAVE WHICH
MOVES INTO THE UPPER OHIO VALLEY THU EVENING. BECAUSE OF THESE
FACTORS THE NAM IS KEEPING THE ACTIVITY MUCH FURTHER NORTH AND
SHOWING INDICATIONS THAT A LARGE COMPLEX MAY DEVELOP LATE THU INTO
EARLY FRIDAY. THE 00Z GFS, WITH A MORE SOUTHERN LOCATION OF THE
FRONT AND WEAKER ULS, IS NOT DEVELOPING THE SFC LOW AND IS NOT
SHOWING THE DEVELOPMENT OF A STRONG NOCTURNAL MCS.

FOR THE FORECAST WILL CONTINUE LEANING TOWARD THE GFS KEEPING THE
ACTIVITY MAINLY ACROSS THE SOUTH.

THE FRONT WILL MOVE VERY LITTLE THROUGH MOST OF FRIDAY, WAITING
FOR A PUSH FROM THE NORTH. THAT PUSH WILL COME IN THE FORM OF A
LONG WAVE TROUGH WHICH WILL DIG INTO THE OHIO VALLEY LATE FRI.
BECAUSE OF THE PLACEMENT AND SLOW MOVEMENT OF THE BOUNDARY, WILL
NEED TO KEEP IN CHC POPS ON FRIDAY AS WELL. AGAIN, FOCUSING MORE
ON THE SOUTHERN HALF.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
HIGH PRESSURE WILL PUSH THE COLD FRONT FURTHER SOUTH AND BRING
DRY WEATHER AND LOWER HUMIDITY FOR FRIDAY INTO THE WEEKEND. AS
THE HIGH PUSHES OFF TO THE EAST HIGHER HUMIDITY WILL MOVE BACK
INTO THE DISTRICT ALONG WITH WARMER TEMPERATURES. A WEAK COLD
FRONT WILL BRING SHOWERS AND SCATTERED THUNDERSTORMS LATE MONDAY
INTO TUESDAY.

&&

.AVIATION /14Z WEDNESDAY THROUGH SUNDAY/...
MEDIUM CONFIDENCE FORECAST DUE TO TIMING AND POSSIBLY IFR
RESTRICTIONS IF AN AIRPORT GETS IMPACTED BY A THUNDERSTORM THIS
AFTERNOON. VFR FORECAST WITH LIGHT WINDS / BTWN 5-10KTS/. A COLD
FRONT DROPPING SOUTH FROM THE GREAT LAKES WILL GENERATE SHOWERS
AND THUNDERSTORMS AT ANY POINT THROUGH THIS EVENING. FOR THE TIME
BEING...INCLUDED VCTS IN ALL TAFS SITES DURING THE PEAK HEATING
HOURS OF 18-01Z.

OUTLOOK...THURSDAY THROUGH SATURDAY...
NO WIDESPREAD IFR WEATHER IS PREDICTED.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.

&&
Hazardous weather outlook, Jul 18, 3:32 AM EST, 8 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
432 AM EDT WED JUL 18 2012

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029-031-073>076-WVZ001>004-012-021>023-041-190845-
GARRETT-TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-
JEFFERSON OH-MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO-
FOREST-LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER-ALLEGHENY-
ARMSTRONG-INDIANA-WASHINGTON-GREENE-WESTMORELAND-WESTMORELAND RIDGES-
FAYETTE-FAYETTE RIDGES-HANCOCK-BROOKE-OHIO-MARSHALL-WETZEL-MARION-
MONONGALIA-PRESTON-TUCKER-
432 AM EDT WED JUL 18 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST
CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST
PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...NORTHERN WEST VIRGINIA
AND NORTHERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

SLIGHT RISK FOR SEVERE THUNDERSTORMS TODAY. THE MAIN SEVERE THREAT
WILL BE LARGE HAIL AND DAMAGING WINDS. ADDITIONALLY, STORMS WILL
ALSO PROVIDE HEAVY DOWNPOURS AND FREQUENT CLOUD TO GROUND
LIGHTNING STRIKES.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Jul 18, 9:19 AM EST, 3 hours 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1019 AM EDT WED JUL 18 2012

PAZ009-014>016-021>023-073-181515-
ALLEGHENY PA-ARMSTRONG PA-BUTLER PA-CLARION PA-FOREST PA-INDIANA
PA-JEFFERSON PA-WESTMORELAND PA-
1019 AM EDT WED JUL 18 2012

...THUNDERSTORMS WITH HEAVY RAIN...

SHOWERS AND THUNDERSTORMS WITH HEAVY RAIN WERE MOVE THROUGH THE
FOLLOWING COUNTIES...NORTHEASTERN ALLEGHENY...ARMSTRONG...SOUTHERN
BUTLER...SOUTHEAST CLARION...INDIANA...JEFFERSON AND NORTHERN
WESTMORELAND...

AT 1012 AM EDT NATIONAL WEATHER SERVICE RADAR IN PITTSBURGH INDICATED
AN AREA OF SHOWERS AND THUNDERSTORMS WITH HEAVY RAIN 5 MILES EAST
OF KITTANNING...MOVING SOUTHEAST ABOUT 15 MPH.

THESE STORMS WERE GENERATING HEAVY RAIN THAT MAY POND WATER ON ROADS
AND IN LOW LYING AREAS. ALSO, BE ALERT FOR DANGEROUS CLOUD-TO-GROUND
LIGHTNING.

PLEASE REPORT HEAVY RAINFALL AND FLOODING TO THE NATIONAL WEATHER
SERVICE BY CALLING TOLL FREE...1-877-633-6772.

LAT...LON 4120 7871 4119 7877 4112 7880 4084 7880
      4054 7888 4069 7994 4096 7980 4134 7922
      4124 7873 4123 7870
Special weather statement, Jul 18, 10:56 AM EST, 1 hour 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1156 AM EDT WED JUL 18 2012

PAZ022-023-073-074-181700-
ARMSTRONG PA-INDIANA PA-WESTMORELAND PA-WESTMORELAND RIDGES PA-
1156 AM EDT WED JUL 18 2012

...HEAVY RAIN...

THUNDERSTORMS WITH HEAVY RAIN WILL MOVE THROUGH THE FOLLOWING
COUNTIES...
ARMSTRONG...INDIANA...WESTMORELAND AND WESTMORELAND RIDGES...

AT 1150 AM EDT NATIONAL WEATHER SERVICE RADAR IN PITTSBURGH INDICATED
THUNDERSTORMS WITH HEAVY RAIN OVER LEECHBURG...MOVING EAST AT 20 MPH.

SOME OF THESE STORMS WILL BE ACCOMPANIED BY DANGEROUS LIGHTNING AND
WIND GUSTS TO 35 MPH. THESE THUNDERSTORMS ARE GENERATING HEAVY RAIN
THAT WILL POND WATER ON ROADS AND IN LOW LYING AREAS.

SOME LOCATIONS THAT WILL BE IMPACTED BY THESE THUNDERSTORMS
INCLUDE...
  LEECHBURG...          FORD CITY...          VANDERGRIFT...
  APOLLO...             CROOKED CREEK LAKE PARK...
  DELMONT...            SALTSBURG...          RURAL VALLEY...
  ELDERTON...           SHELOCTA...           PLUMVILLE...
  BLAIRSVILLE...

DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. THE WATER DEPTH
MAY BE TOO GREAT TO ALLOW SAFE PASSAGE. MOVE TO HIGHER GROUND.

PLEASE REPORT HEAVY RAIN AND FLOODING TO THE NATIONAL WEATHER SERVICE
BY CALLING TOLL FREE...1-877-633-6772.

LAT...LON 4070 7881 4050 7890 4039 7897 4041 7967
      4080 7967 4080 7880 4072 7879
Special weather statement, Jul 18, 11:39 AM EST, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1239 PM EDT WED JUL 18 2012

OHZ041-050-PAZ020-029-WVZ001-181715-
BEAVER PA-COLUMBIANA OH-HANCOCK WV-JEFFERSON OH-WASHINGTON PA-
1239 PM EDT WED JUL 18 2012

...HEAVY RAIN...

THUNDERSTORMS WITH HEAVY RAIN WILL MOVE THROUGH THE FOLLOWING
COUNTIES...
COLUMBIANA...JEFFERSON...BEAVER...WASHINGTON AND HANCOCK...

AT 1238 PM EDT NATIONAL WEATHER SERVICE RADAR IN PITTSBURGH INDICATED
THUNDERSTORMS WITH HEAVY RAIN 3 MILES NORTHWEST OF WELLSVILLE...
MOVING EAST AT 10 MPH.

SOME OF THESE STORMS WILL BE ACCOMPANIED BY DANGEROUS
LIGHTNING...WIND GUSTS TO 40 MPH AND SMALL HAIL. THESE THUNDERSTORMS
ARE GENERATING HEAVY RAIN THAT WILL POND WATER ON ROADS AND IN LOW
LYING AREAS.

SOME LOCATIONS THAT WILL BE IMPACTED BY THESE THUNDERSTORMS
INCLUDE...
  HAMMONDSVILLE...      WELLSVILLE...         NEW CUMBERLAND...
  TORONTO...            WEIRTON...
  TOMLINSON RUN STATE PARK...                 SUN VALLEY...
  NEWELL...             NEW MANCHESTER...     CHESTER...
  SHIPPINGPORT...       RACCOON CREEK STATE PARK...

DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. THE WATER DEPTH
MAY BE TOO GREAT TO ALLOW SAFE PASSAGE. MOVE TO HIGHER GROUND.

PLEASE REPORT HEAVY RAIN AND FLOODING TO THE NATIONAL WEATHER SERVICE
BY CALLING TOLL FREE...1-877-633-6772.

LAT...LON 4074 8038 4042 8038 4041 8071 4073 8082
Local storm report, Jul 18, 12:17 PM EST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
117 PM EDT WED JUL 18 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0114 PM     HAIL             HARSHAVILLE             40.55N  80.42W
07/18/2012  M1.00 INCH       BEAVER             PA   TRAINED SPOTTER

&&

EVENT NUMBER PBZ1200738
Local storm report, Jul 18, 12:18 PM EST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
118 PM EDT WED JUL 18 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0114 PM     TSTM WND DMG     2 NW HARSHAVILLE        40.57N  80.45W
07/18/2012                   BEAVER             PA   TRAINED SPOTTER

            NUMEROUS TREES DOWN ALONG STATE ROUTE 151 IN HANOVER
            TOWNSHIP.

&&

EVENT NUMBER PBZ1200739
Special weather statement, Jul 18, 12:20 PM EST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
120 PM EDT WED JUL 18 2012

OHZ040-041-049-050-181815-
CARROLL OH-COLUMBIANA OH-HARRISON OH-JEFFERSON OH-
120 PM EDT WED JUL 18 2012

...HEAVY RAIN...

THUNDERSTORMS WITH HEAVY RAIN WILL MOVE THROUGH THE FOLLOWING
COUNTIES...
CARROLL...COLUMBIANA...HARRISON AND JEFFERSON...

AT 117 PM EDT NATIONAL WEATHER SERVICE RADAR IN PITTSBURGH INDICATED
THUNDERSTORMS WITH HEAVY RAIN 4 MILES WEST OF KILGORE...MOVING EAST
AT 10 MPH.

SOME OF THESE STORMS WILL BE ACCOMPANIED BY DANGEROUS LIGHTNING...
SMALL HAIL AND WIND GUSTS TO 50 MPH. THESE THUNDERSTORMS ARE
GENERATING HEAVY RAIN THAT WILL POND WATER ON ROADS AND IN LOW LYING
AREAS.

SOME LOCATIONS THAT WILL BE IMPACTED BY THESE THUNDERSTORMS
INCLUDE...
  CARROLLTON...         SCIO...               MECHANICSTOWN...
  KILGORE...            JEWETT...             SALINEVILLE...
  BERGHOLZ...           UNIONPORT...          RICHMOND...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. THE WATER DEPTH
MAY BE TOO GREAT TO ALLOW SAFE PASSAGE. MOVE TO HIGHER GROUND.

PLEASE REPORT HEAVY RAIN AND FLOODING TO THE NATIONAL WEATHER SERVICE
BY CALLING TOLL FREE...1-877-633-6772.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT
WEDNESDAY EVENING FOR WESTERN MARYLAND AND EAST CENTRAL OHIO AND
SOUTHWESTERN PENNSYLVANIA AND NORTHERN WEST VIRGINIA.

&&

LAT...LON 4063 8075 4036 8075 4035 8116 4063 8114

The radar

The Pittsburgh radar (KPBZ), 30 km away, was scanning. The volume nearest the first event began at 17:21 UTC.

Open the radar archive at this moment

Event by event

15 thunderstorm wind, 6 hail. Local standard time, as filed.

Thunderstorm Wind, Hancock

When
July 18, 12:20 PM EST
Where
Hancock County, 0.87 mi SE of Newell
Measured
50 kt (58 mph) estimated gust
Property damage
$40,000
Reported by
Law Enforcement
Coordinates
40.610, -80.560

Law enforcement reported trees and power lines down.

Hail, Hancock

When
July 18, 12:33 PM EST
Where
Hancock County, 0.53 mi W of Pughtown
Measured
0.88 in hail
Reported by
Public
Coordinates
40.530, -80.580

Hail, Hancock

When
July 18, 12:39 PM EST
Where
Hancock County, 0.53 mi W of Pughtown
Measured
0.88 in hail
Reported by
Public
Coordinates
40.530, -80.580

Thunderstorm Wind, Hancock

When
July 18, 12:52 PM EST
Where
Hancock County, 0.53 mi W of New Cumberland
Measured
50 kt (58 mph) estimated gust
Property damage
$35,000
Reported by
Department of Highways
Coordinates
40.500, -80.610

The Department of Highways reported several trees down.

Thunderstorm Wind, Hancock

When
July 18, 1:05 PM EST
Where
Hancock County, 0.53 mi E of Weirton Jct
Measured
50 kt (58 mph) estimated gust
Property damage
$40,000
Reported by
Department of Highways
Coordinates
40.420, -80.590

The Department of Highways reported several trees down.

Thunderstorm Wind, Brooke

When
July 18, 1:05 PM EST
Where
Brooke County, 1.85 mi SSE of Fowlerstown
Measured
50 kt (58 mph) estimated gust
Property damage
$75,000
Reported by
Newspaper
Coordinates
40.254, -80.539

Thunderstorm winds damaged Brooke Hills Park with a pool roof torn off, knocked down 20 foot tall light poles, and damaged or sheared off numerous trees.

Thunderstorm Wind, Brooke

When
July 18, 1:15 PM EST
Where
Brooke County, 0.7 mi W of Follansbee
Measured
50 kt (58 mph) estimated gust
Property damage
$50,000
Reported by
Newspaper
Coordinates
40.329, -80.593

Large trees down on power lines and onto a vehicle.

Thunderstorm Wind, Marshall

When
July 18, 2:19 PM EST
Where
Marshall County, 1.48 mi SSE of Sherrard
Measured
50 kt (58 mph) estimated gust
Property damage
$45,000
Reported by
Emergency Manager
Coordinates
39.960, -80.660

Emergency management reported a roof blown off a home.

Thunderstorm Wind, Marshall

When
July 18, 2:32 PM EST
Where
Marshall County, Sand Hill
Measured
50 kt (58 mph) estimated gust
Property damage
$50,000
Reported by
Department of Highways
Coordinates
39.980, -80.580

The department of highways reported numerous trees down.

Hail, Wetzel

When
July 18, 3:40 PM EST
Where
Wetzel County, 1.38 mi S of Littleton
Measured
1 in hail
Reported by
Public
Coordinates
39.700, -80.520

Hail, Wetzel

When
July 18, 3:47 PM EST
Where
Wetzel County, 1.38 mi S of Endicott
Measured
1 in hail
Reported by
Public
Coordinates
39.660, -80.580

Hail, Wetzel

When
July 18, 3:50 PM EST
Where
Wetzel County, 1.38 mi S of Littleton
Measured
1 in hail
Reported by
Public
Coordinates
39.700, -80.520

Hail, Wetzel

When
July 18, 3:50 PM EST
Where
Wetzel County, 1.38 mi S of Littleton
Measured
1 in hail
Reported by
Public
Coordinates
39.700, -80.520

Thunderstorm Wind, Marshall

When
July 18, 4:20 PM EST
Where
Marshall County, 0.53 mi W of Moundsville
Measured
50 kt (58 mph) estimated gust
Property damage
$35,000
Reported by
Law Enforcement
Coordinates
39.920, -80.740

Law enforcement reported numerous trees down in the Big Grave area of Moundsville.

Thunderstorm Wind, Marshall

When
July 18, 4:20 PM EST
Where
Marshall County, 0.53 mi W of Moundsville
Measured
50 kt (58 mph) estimated gust
Property damage
$35,000
Reported by
Law Enforcement
Coordinates
39.920, -80.740

Law enforcement reported numerous trees down in the Big Grave area of Moundsville.

Thunderstorm Wind, Brooke

When
July 18, 4:21 PM EST
Where
Brooke County, 0.87 mi NW of Bethany
Measured
50 kt (58 mph) estimated gust
Property damage
$25,000
Reported by
Law Enforcement
Coordinates
40.210, -80.560

Law enforcement reported trees down.

Thunderstorm Wind, Brooke

When
July 18, 4:21 PM EST
Where
Brooke County, 0.87 mi NW of Bethany
Measured
50 kt (58 mph) estimated gust
Property damage
$25,000
Reported by
Law Enforcement
Coordinates
40.210, -80.560

Law enforcement reported trees down.

Thunderstorm Wind, Brooke

When
July 18, 4:30 PM EST
Where
Brooke County, 1.05 mi W of Follansbee
Measured
50 kt (58 mph) estimated gust
Property damage
$100,000
Reported by
Law Enforcement
Coordinates
40.330, -80.600

Law enforcement reported numerous trees and power lines down in and around Follansbee.

Thunderstorm Wind, Marion

When
July 18, 4:30 PM EST
Where
Marion County, 0.53 mi W of Mannington
Measured
50 kt (58 mph) estimated gust
Property damage
$25,000
Reported by
Public
Coordinates
39.530, -80.340

The public reported structural damage to a home in Mannington.

Thunderstorm Wind, Marion

When
July 18, 4:35 PM EST
Where
Marion County, 0.69 mi S of Farmington
Measured
50 kt (58 mph) estimated gust
Property damage
$35,000
Reported by
Law Enforcement
Coordinates
39.510, -80.250

Law enforcement reported trees down.

Thunderstorm Wind, Marion

When
July 18, 4:42 PM EST
Where
Marion County, 0.53 mi W of Fairmont
Measured
50 kt (58 mph) estimated gust
Property damage
$35,000
Reported by
Law Enforcement
Coordinates
39.480, -80.140

Law enforcement reported trees down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2012Every state in 2012This day in weather historyWarnings in West Virginia, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 401899, 401893, 401894, 401900, 401901, 401915, 401918, 401902, 401903, 401895, 401896, 401897, 401898, 401906, 401908, 401907, 401909, 401910, 401911, 401912, 401913.